Ohio, 2011Flooding and Heavy Snow in Ohio, March 10 to 13, 2011
March 10 to 13, 2011 · NWS PBZ · 8 events in 6 counties and zones
A deepening low pressure system, originating from the southern plains, moved towards the western Great Lakes on Wednesday March 9th. A wintry mix of precipitation changed over to all rain as the warm front associated with this system pushed across the region on Wednesday morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system, originating from the southern plains, moved towards the western Great Lakes on Wednesday March 9th. A wintry mix of precipitation changed over to all rain as the warm front associated with this system pushed across the region on Wednesday morning. Periods of moderate to heavy rain continued through the passage of the upper level trough late Thursday. With much of the region already saturated from previous rainfall over the past 2 weeks many streams and creeks were already elevated. The additional 1 to 2 inches of rainfall resulted in my streams and creeks gong out of their banks throughout east central Ohio, western Pennsylvania and northern West Virginia. As the low progressed to the east rain changed back to snow bringing 4 to 5 inches of heavy wet snow to east central Ohio and northwestern Pennsylvania, mainly north of I-70. Higher amounts of 6 to 8 inches fell in in Columbiana, Mercer, Lawrence and Venango counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 10, 3:10 AM EST, 5 hours 44 minutes earlier.
Area forecast discussion, Mar 10, 3:10 AM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 AM EST THU MAR 10 2011
.SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE UPPER OHIO VALLEY WILL BRING
PERIODS OF RAIN THROUGH THURSDAY. COLDER TEMPERATURES WILL CHANGE
PRECIPITATION TO SNOW FOR THURSDAY NIGHT AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A SLOW MOVING LOW PRESSURE SYSTEM WILL PUSH ACROSS OHIO THIS
MORNING AND INTO WESTERN PA BY THIS AFTERNOON. PERIODS OF RAIN
AHEAD THE LOW WILL CONTINUE THROUGH THE DAY INTO THIS EVENING. AS
THE LOW DRIFTS NORTH INTO NORTHWEST PA AND INTENSIFIES...COLD AIR
WILL WRAP AROUND THE LOW AND TURN THE RAIN TO SNOW BEHIND THE
STORM. SNOW WILL BECOME HEAVY AT TIMES AFTER MIDNIGHT WITH
SIGNIFICANT SNOW ACCUMULATION LIKELY BY OVERNIGHT. AND INTO
A WINTER STORM WATCH IS IN PLACE FOR TONIGHT THROUGH FRIDAY.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE STORM WILL MOVE SLOWLY NORTH FRIDAY WITH PERIODS OF SNOW
CONTINUING TO BRING SIGNIFICANT SNOW ACCUMULATIONS. AS THE
INTENSIFYING LOW PRESSURE SYSTEM MOVES FARTHER AWAY TO THE
NORTHEAST, THE DEFORMATION PROCESSES WILL EXIT THE UPPER OHIO
VALLEY FRIDAY NIGHT ENDING THE STEADY SNOW. TEMPERATURES WILL BE
BELOW NORMAL.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THERE ARE SOME MODEL DIFFERENCES IN THE STRENGTH AND LOCATION OF
THE UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW PROGGED TO MOVE
OVER THE GREAT LAKES SATURDAY AND SATURDAY NIGHT.
NUMEROUS RUNS OF THE ECMWF KEEP THIS SYSTEM FURTHER NORTH,
MAINTAINING THE BEST CHANCE FOR PRECIPITATION FURTHER NORTH. THE
GFS IN CONTRAST, DIGS THE UPPER LEVEL TROUGH FURTHER SOUTH, WHICH
WOULD BRING PRECIPITATION TO MOST OF OUR COUNTIES. HAVE OPTED TO
KEEP ONLY CHANCE POPS IN THE FORECAST AT THIS TIME WITH THE
UNCERTAINTY IN THE MODELS. WITH A NORTHWESTERLY FLOW AND COLD
ADVECTION HAVE KEPT THE POPS IN THE PERIOD THROUGH LATE SUNDAY
NIGHT, MAINLY NORTH OF I-80 AND ALONG THE RIDGES WITH ANY UPSLOPE
SHOWERS.
ON MONDAY, A RIDGE OF HIGH PRESSURE WILL BEGIN TO BRIEFLY BUILD IN
OVER THE REGION BEFORE THE NEXT SYSTEM PROGRESSES TOWARDS THE
REGION.
BOTH THE 00Z GFS/ECMWF AND THE 00Z GEFS HINT TO A LOW PRESSURE
SYSTEM MOVING SOUTH OF THE CWA ON MONDAY NIGHT BUT SLIGHT LOCATION
DIFFERENCES ARE APPARENT. GENERALLY EXPECT MOST OF THE
PRECIPITATION TO BE SOUTH OF THE REGION, AND LIGHT IN INTENSITY.
WITH CONTINUED LOW MODEL CONFIDENCE INTO WEDNESDAY AND THURSDAY,
HAVE OPTED TO REMAIN CLOSE TO HPC GUIDANCE.
TEMPERATURES THROUGH THE LONG TERM PERIOD WILL BE NEAR NORMAL.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
RAIN WILL CONTINUE TO OVERSPREAD THE REGION TODAY AS LOW PRESSURE
MOVES ACROSS. AS THE LOW MOVES EAST OF THE AREA THIS AFTERNOON...A
COLD FRONT WILL CROSS...TURNING SURFACE WINDS FROM THE WEST.
A LOW LEVEL JET AHEAD OF THIS LOW...COULD LEAD TO LOW LEVEL WIND
SHEAR EARLY IN THIS TAF PERIOD.
THE COMBINATION OF RAIN AND LOW LEVEL MOISTURE...WILL LEAD TO
WIDESPREAD IFR TO MVFR CONDITIONS...WITH A PERIOD OR TWO OF LIFR
ALSO POSSIBLE TODAY.
THE DEVELOPMENT OF WRAP AROUND PRECIPITATION ON THE COLD...WESTERN
END OF THE EXITING LOW PRESSURE SYSTEM CAN LEAD TO A PERIOD IFR OR
LIFR SNOW TONIGHT INTO FRIDAY AFTERNOON. FLIGHT CONDITIONS SHOULD
IMPROVE TO AT LEAST MVFR FRIDAY NIGHT AS SYSTEM COMPLETES ITS
EXIT.
AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE ON SATURDAY WITH
RAIN AND SNOW WITH AN ADDITIONAL PERIOD OF RESTRICTIONS POSSIBLE.
VFR CONDITIONS WILL RETURN SUNDAY INTO MONDAY AS A HIGH PASSES
NORTH OF THE AREA.
&&
.HYDROLOGY...
ALTHOUGH WEDNESDAY EVENING RAINFALL WAS PATCHY AND RELATIVELY LIGHT,
IT APPEARS THAT ANOTHER 1.0 TO 1.5 INCHES OF RAIN, OR LIQUID
EQUIVALENT PRECIPITATION IS POSSIBLE DURING THE NEXT 48 HOURS AS
PER OHRFC GUIDANCE.
AS LOCAL STREAMS ARE RUNNING HIGH, THE POTENTIAL FOR AREAL
FLOODING CONTINUES THROUGH THURSDAY. THE RUNOFF WILL REACH THE
MAJOR RIVERS WITH CRESTS FORECAST ON FRIDAY AND SATURDAY. RIVER
FLOOD WARNINGS AND WATCHES ARE IN EFFECT FOR VARIOUS POINTS ALONG
THE TUSCARAWAS, MUSKINGUM, OHIO, AS WELL AS THE MONONGAHELA AND ITS
TRIBUTARIES. FORECASTS SHOULD BE MONITORED VIA THE INTERNET
HYDROLOGY PAGE.
ADDITIONALLY, WITH SO MUCH RECENT RAINFALL ACROSS THE REGION,
MANY RESERVOIRS IN EASTERN OHIO ARE TRYING TO HOLD WATER. SO
ANOTHER INCH, TO INCH AND A HALF OF LIQUID EQUIVALENT WOULD BRING
THE POSSIBILITY OF BACKWATER FLOODING TO MANY LOCATIONS CAUSING
ROAD CLOSINGS AND RESIDENTIAL RELOCATIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ001.
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING
FOR MDZ001.
OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ039>041-048>050-
057>059-068-069.
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING
FOR OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ007>009-013>016-
020>023-029-031-073>076.
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING
FOR PAZ007>009-013>016-020>023-029-031-073>076.
WV...FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ001>004-012-021>023-
041.
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING
FOR WVZ001>004-012-021>023-041.
&&Hazardous weather outlook, Mar 10, 4:50 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EST THU MAR 10 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-111000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
450 AM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER STORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Carroll
- When
- March 10, 8:54 AM EST to March 13, 12:00 PM EST
- Where
- Carroll County, 1.27 mi WNW of Sherrodsville to 0.49 mi NNW of Dellroy
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 40.505, -81.253
Law enforcement and the county emergency manager reports numerous roads closed throughout Carroll county including State Routes 39, 332, 212 in Dellroy, Carrollton, and Sherrodsville respectively. Alot of the roads around Leesville lake were closed due to flooding of the streams going into the lake.
Flood, Harrison
- When
- March 10, 3:05 PM EST to March 11, 8:00 PM EST
- Where
- Harrison County, Conotton to 0.23 mi E of Conotton
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 40.420, -81.150
Law enforcement and the county emergency manager reports that Conotton Creek is out of its banks and flooding State Route 151 in Scio and several secondary roads in Conotton.
Heavy Snow, Columbiana
- When
- March 10, 10:00 PM EST to March 11, 3:00 PM EST
- Where
- Columbiana forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Flood, Jefferson
- When
- March 11, 4:00 AM EST to 9:00 PM EST
- Where
- Jefferson County, 0.69 mi S of Brilliant to 1.04 mi SE of Brilliant
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.260, -80.630
Jefferson county official reports that route 7 is closed south of Brilliant due to a rock slide.
Flood, Jefferson
- When
- March 11, 4:53 AM EST to 9:00 PM EST
- Where
- Jefferson County, 0.58 mi SSE of Annapolis to 0.66 mi SSE of Annapolis
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.412, -80.868
A trained spotter reported small stream out of its banks affecting the town of Annapolis.
Flood, Tuscarawas
- When
- March 11, 8:00 PM EST to 9:00 PM EST
- Where
- Tuscarawas County, 1.06 mi WNW of Dundee to 0.41 mi NNW of Dundee
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.586, -81.618
Law enforcement reports a water rescue from a car on flooded State Route 93/Walnut Creek Bottom Road in Wayne Township.
Flood, Tuscarawas
- When
- March 11, 8:00 PM EST to March 12, 1:00 PM EST
- Where
- Tuscarawas County, 0.52 mi W of Valley Jct to 0.9 mi WSW of Valley Jct
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 40.580, -81.390
Law enforcement reports that State Route 212 and 800 remain flooded.
Flood, Coshocton
- When
- March 11, 8:00 PM EST to March 12, 1:30 PM EST
- Where
- Coshocton County, 0.69 mi N of Layland to 0.06 mi N of Layland
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -81.970
Law enforcement reports that State Route 60 remains flooded and closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288514, 288529, 289461, 289171, 289172, 288524, 288526, 288530.